Leprosy Mailing List – June30, 2015
Ref.: (LML) Bolus treatment and the prevention of nerve damage in Erythema Nodosum Leprosum ENL
From: Geeske Zijp, Mongo, Chad
Having followed the interesting discussions on the treatment of ENL (LML, June 11, 2015) and living and working in a country with different opinions about the treatment of this complication, we would like to present you a case for which we would like to know the best possible treatment.
Our patient is a nomad man of around 45 years old. He presented himself with nodular leprosy all-over his body as well as disseminated ENL-lesions. On arrival he sensory loss in his big toe and forefoot just underneath, he also had a very small wound at the site. His cubital nerves were very and his common peroneal + posterior tibial nerves slightly enlarged.
On the 30/10/14 he was put on MDT and prednisolone 40 mgr. (upper dose for mobile steroid treatment) which was tapered down gradually till he was completely weaned off on the 06/05/15. His cubital nerves had decreased in seize, his ENL-lesions disappeared as well as his small wound on his foot. The sensory loss remained the same.
One month later however, on the 02/06/15 our patient returned (in fact we had to search for him at the road side) very sick with high fever, headache, ENL-lesions all over, pain in his joints and general weakness. We took him to the hospital for exams and he proved positive for all of them: malaria, typhoid fever, hepatitis and rheumatism. He was treated with (initially) IV quinine (later oral), ciprofloxacin, aspirin (2 tabs x 3/day) for his ENL and continued with his MDT. While the patient got better, his ENL-lesions and the fever remained and he started having oedema in his hands and feet, so we started him on prednisolone 40 mgr. a week later. Having been a 'grumpy' patient all this time, the next morning he was smiling and wanted to go home. We had to persuade him to stay for a few days so as to be able to observe him. He came back after a week at home two days ago, and is doing very well. All his ENL-lesions have disappeared.
Our question is: how long should this patient ideally be on prednisolone and how big is the chance that he will become dependent on it (after how many treatments)? Clearly this time the ENL was triggered off by other pathology.
Thank you very much for giving us some more background information on this issue,
TLM-Programme Manager for Chad
LML - S Deepak, B Naafs, S Noto and P Schreuder
LML blog link: http://leprosymailinglist.blogspot.it/
Contact: Dr Pieter Schreuder << firstname.lastname@example.org
This email has been checked for viruses by Avast antivirus software.